MAUDE Adverse Event Report: ARTHROCARE CORP. SPEEDSTITCH NEEDLE; SUTURE, NONABSORBABLE, SYNTHETIC, POLYETHYLENE

ARTHROCARE CORP. SPEEDSTITCH NEEDLE; SUTURE, NONABSORBABLE, SYNTHETIC, POLYETHYLENE
Catalog Number OM-8850
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/11/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that during the surgery the speedstitch needle tip broke off inside the patient's anatomy, the broken pieces were found with a scope and then removed.Delay greater than 30 minutes was reported.Smith and nephew back-up device was available to complete the surgery.No other complications reported.
 
Additional Manufacturer Narrative
H10: internal complaint reference (b)(4).H2: additional information in d4 (lot no and exp date) and h4 (mfg.Date).
 
Additional Manufacturer Narrative
H10: additional information in d4 (lot no).
 
Additional Manufacturer Narrative
H10: h3, h6: the reported device was received for evaluation.A visual inspection showed the device was returned with original packaging showing lot 2062206.The needle is in an unloading tool.The capture end of the needle is broken off and was not returned.Bio debris is present.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found no similar reported events.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A clinical review states the ifu warns that excessive force should not be placed on this instrument.Excessive force can result in failure.It also notes, do not twist, bend, or apply torsional forces to the needle loader.Only apply axial forces.The patient impact beyond the reported is not anticipated as the broken piece was reportedly retrieved from the patient.The root cause has been associated with unintended use of the device.Factors that could have contributed to the reported event include hitting the device tip against a hard surface, using the device as a lever to enlarge surgical site or mechanical displacement of tissue through applied force.No containment or corrective actions are recommended at this time.

Brand Name
SPEEDSTITCH NEEDLE
Common Device Name
SUTURE, NONABSORBABLE, SYNTHETIC, POLYETHYLENE
Manufacturer (Section D)
ARTHROCARE CORP.
7000 w. william cannon
austin TX 78735
Manufacturer (Section G)
ARTHROCARE CORP.
7000 w. william cannon
austin TX 78735
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key11905797
Report Number3006524618-2021-00677
Device Sequence Number11109634
Product Code GAT
UDI-Device Identifier00817470005929
UDI-Public00817470005929
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K042031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 12/20/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/08/2023
Device Catalogue NumberOM-8850
Device Lot Number2062206
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/11/2021
Supplement Date Received by Manufacturer09/21/2023
09/22/2023
12/14/2023
Initial Report FDA Received Date05/30/2021
Supplement Report FDA Received Date09/22/2023
09/25/2023
12/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/08/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient SexUnknown